Some people take aspirin without ever having a problem with their stomach. Others develop low-grade stomach pain or get an ulcer. A few develop gastrointestinal bleeding severe enough to require a transfusion. But coated or buffered aspirin doesn?t do much to help, according to a four-page special report on aspirin in the August 2007 issue of the Harvard Heart Letter.
Coated aspirin, also called enteric-coated aspirin, is the pharmaceutical industry?s attempt to limit the drug?s effect on the stomach. It?s a great idea: Cover aspirin with a coating designed to withstand stomach acids so it sails through the stomach untouched and dissolves in the more neutral small intestine. Keeping aspirin intact for as long as possible might mean it won?t damage the lining of the stomach. Yet studies show that coated aspirin has virtually the same effect on the stomach as plain, uncoated aspirin.
The Harvard Heart Letter notes that aspirin doesn?t have to be in contact with stomach cells to harm them. Even when the pill dissolves in the intestines, the medicine gets into the bloodstream and is carried to all parts of the body?including the cells lining the stomach. Once there, it blocks the COX-1 enzyme. Stomach cells need COX-1 in order to churn out compounds that protect them from the powerful acids that digest food.
Of course, we?re all different, and coated aspirin may work for some people. But be advised that coating doesn?t guarantee problem-free aspirin use.